Texas, 2005

Flash Flooding and Hail in Texas, August 8, 2005

August 8, 2005 · NWS FWD · 11 events in 9 counties and zones

6 flash flood, 2 lightning, 2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$66,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 8, 7:36 AM CST, 37 minutes earlier.

Area forecast discussion, Aug 8, 7:36 AM CST, 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
836 AM CDT MON AUG 8 2005

.UPDATE..
WILL BE UPDATING POPS OVER THE WESTERN ZONES TO LIKELY AS LARGE AREA
OF PRECIPITATION CONTINUES TO ADVANCE TOWARD THAT AREA.  ALSO LOWER
MAX TEMPS OVER MUCH OF THE CWA DUE TO EXTENSIVE CLOUD COVER THAT IS
UNLIKELY TO ERODE UNTIL MUCH LATER.  COMPLETE FORECAST PACKAGE WILL
BE OUT SOON. 75

&&

.AVIATION...
WEAK UPPER LEVEL SHORTWAVE RESPONSIBLE FOR THE ELEVATED SHOWERS
MOVING ACROSS THE AREA NOW.  WILL INCLUDE MENTION OF 6SM -RA IN KACT
TAF BUT JUST VCSH AT METROPLEX SITES WHERE IMPACTS SHOULD BE
NEGLIGIBLE.  WILL HAVE TO WATCH TRENDS CAREFULLY THIS MORNING TO SEE
IF ELEVATED THUNDER DEVELOPS EARLIER THAN FORECAST.  ENHANCED LIFT
MAY INCREASE COVERAGE TODAY...BUT AT THE SAME TIME MORE MID LEVEL
CLOUD COVER LIMITS INSTABILITY.  CONFIDENCE IS LOW AND WOULD RATHER
CONTINUE WITH THE CURRENT FORECAST FOR AFTERNOON VCTS WITH THE
PROB30 BECOMING TEMPO GROUPS WITH THIS PACKAGE...BUT AM A LITTLE
WORRIED IT MAY BE INFLUENCED TOO MUCH BY PERSISTENCE.  TR/92

&&

.DISCUSSION...
CONVECTIVE DEBRIS CLOUDS FROM SUNDAYS ACTIVITY PERSIST ACROSS MUCH
OF THE FORECAST AREA THIS MORNING...IN THE FORM A BKN/OVC MIXTURE OF
AS/CI.  HOWEVER...SKIES ARE PARTIALLY CLEAR ACROSS THE NORTHEAST
PORTION OF THE AREA...WHERE AREAS LIGHT FOG/MIST HAVE FORMED IN
RESPONSE TO ENHANCED RADIATIONAL COOLING.  SOME LIGHT SHOWERS ARE
ALSO NOTED IN KFWS/KGRK REFLECTIVITY DATA...MAINLY ACROSS THE
SOUTHERN/WESTERN PORTIONS OF THE FORECAST AREA.  WE WILL CARRY A
SLIGHT CHANCE FOR MORNING POPS TO ACCOUNT FOR THIS ACTIVITY.

MEANWHILE...ANOTHER ROUND OF AFTERNOON AND EVENING CONVECTION IS
EXPECTED TODAY...LIKELY BEGINNING AS CONVECTIVE TEMPERATURES ARE
APPROACHED.  SLIGHTLY LOWER HEIGHTS ALOFT ARE PROGGED BY LATEST
MODEL GUIDANCE TO PERSIST OVER THE AREA THIS AFTERNOON...AND WITH
LIGHT WINDS THROUGH THE LOWER/MID TROPOSPHERE AND A VERY MOIST
AIRMASS IN PLACE...EXPECT ANOTHER WIDESPREAD COVERAGE OF
CONVECTION.  THE LATEST NAM/NGM/CANADIAN SOLUTIONS APPEAR MORE IN
LINE WITH SREF OUTPUT...AND WILL FOLLOW THIS GUIDANCE MORE CLOSELY
AS THE GFS APPEARS TO BE SUFFERING FROM SIGNIFICANT CONVECTIVE
FEEDBACK.  WILL SKEW HIGHEST POPS TOWARD THE SOUTHWEST HALF OF THE
FORECAST AREA...AS CONVECTION SHOULD INITIALLY DEVELOP IN THE
VICINITY OF A WEAK LOW-LEVEL CONFLUENCE ZONE DRAPED ACROSS THIS
AREA.  ADDITIONAL DEVELOPMENT WILL OCCUR AROUND THE REMAINDER OF THE
AREA...BUT EXPECT A HIGHER COVERAGE IN THE SOUTH/WEST.  OTHERWISE...
THE TREND OF EVENING DISSIPATION AND PARTLY/MOSTLY CLOUDY SKIES
OVERNIGHT SHOULD CONTINUE THROUGH THE MIDDLE OF THE WEEK...AS
CONDITIONS ON THE SYNOPTIC SCALE REMAIN STAGNANT THROUGH WEDNESDAY.
SLIGHTLY HIGHER POPS WILL BE USED FOR THE SOUTHEASTERN HALF OF THE
FORECAST AREA ON TUESDAY AND WEDNESDAY AFTERNOONS...AS UPPER RIDGE
AXIS OVER THE SOUTHWESTERN U.S. SLOWLY BUILDS TOWARD THE SOUTHERN
PLAINS.

BEYOND WEDNESDAY...WE WILL MAINTAIN A DRY FORECAST AS INCREASING
LARGE SCALE SUBSIDENCE WILL ALLOW FOR SOME DRYING OF THE MID AND
UPPER-LEVELS...THUS PROVIDING AN ENVIRONMENT LESS FAVORABLE FOR
AFTERNOON AIRMASS CONVECTION.  THE GRADUAL WARMING TREND WILL BE
MAINTAINED...BUT LACK OF A STRONG ANTICYCLONE ALOFT SHOULD HELP KEEP
TEMPERATURES FROM GETTING TOO WARM.  NONETHELESS...MANY AREAS WILL
LIKELY BE APPROACHING 100 AGAIN BY THE END OF THE WEEK.  THE LATEST
ECMWF/GFSLR SOLUTIONS ARE NOW ADVERTISING A STRONGER IMPULSE MOVING
ACROSS THE SOUTHERN PLAINS ON SUNDAY/MONDAY...AND HAVE DECIDED TO
MENTION SLIGHT CHANCE POPS...ASSOCIATED WITH THE PASSAGE OF THIS
SYSTEM.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  97  75  97  75 /  40  20  30  20
WACO, TX              95  73  94  74 /  50  20  40  20
PARIS, TX             98  70  97  70 /  30  20  30  20
DENTON, TX            97  72  97  72 /  40  20  30  20
MCKINNEY, TX          97  72  97  72 /  40  20  30  20
DALLAS, TX            97  75  97  75 /  40  20  30  20
TERRELL, TX           97  73  97  73 /  40  20  40  20
CORSICANA, TX         96  73  95  74 /  40  20  40  20
TEMPLE, TX            93  73  94  74 /  50  20  40  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

65/DD
Hazardous weather outlook, Aug 8, 4:00 AM CST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
500 AM CDT MON AUG 8 2005

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-091100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
500 AM CDT MON AUG 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS TODAY.
WEAK WIND SHEAR AND ONLY MODEST INSTABILITY WILL LIMIT THE THREAT OF
SEVERE WEATHER.  HOWEVER ISOLATED STRONGER THUNDERSTORMS WILL HAVE
THE POTENTIAL TO PRODUCE WIND GUSTS OF 50 TO 60 MPH.  OTHERWISE...
ALL THUNDERSTORMS WILL BE CAPABLE OF PRODUCING CLOUD TO GROUND
LIGHTNING AND RAINFALL RATES OF 2 TO 3 INCHES AN HOUR WHICH MAY
CAUSE FLOODING OF LOW LYING AREAS AND PONDING ON SOME ROADWAYS.

.DAYS TWO THROUGH SEVEN...
THE CHANCE OF THUNDERSTORMS IS EXPECTED TO CONTINUE ACROSS ALL OF
NORTH TEXAS TUESDAY AND WEDNESDAY BEFORE DRY WEATHER SETTLES IN LATE
IN THE WEEK.  THE CHANCE OF THUNDERSTORMS WILL RETURN TO THE AREA ON
SUNDAY AS AN UPPER LEVEL SYSTEM APPROACHES FROM THE WEST.  STRONG
DOWNBURST WINDS...HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE POSSIBLE FROM ANY OF THE STRONGER THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
VERY LIMITED SPOTTER ACTIVATION MAY BE REQUESTED BETWEEN NOON AND 7
PM.

92

In the hours before

Local storm report, Aug 8, 7:45 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
845 AM CDT MON AUG 08 2005

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     LIGHTNING        2 SW WATAUGA            32.85N  97.28W
08/07/2005                   TARRANT            TX   NWS EMPLOYEE

            LIGHTNING SPLIT A TREE IN HALF AND CAUSED THE TREE TO
            DESTROY A BENCH IN BUFFALO RIDGE PARK.

The radar

The Dyess AFB radar (KDYX), 46 km away, was scanning. The volume nearest the first event began at 16:11 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 2 lightning, 2 thunderstorm wind, 1 hail. Local standard time, as filed.

Lightning, Eastland

When
August 8, 8:13 AM CST
Where
Eastland County, 8 mi NE of Gorman
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
32.327, -98.832 (the zone’s center; the record gives no point)

Lightning struck a transformer and started a fire in Desdemona.

Flash Flood, Stephens

When
August 8, 10:20 AM CST to 12:20 PM CST
Where
Stephens County, Breckenridge
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
32.750, -98.900

Water flooded homes and businesses along Walker Street.

Flash Flood, Eastland

When
August 8, 11:05 AM CST to 1:05 PM CST
Where
Eastland County, Cisco
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
32.383, -98.967

Several vehicles stranded due to high water over roads.

Flash Flood, Cooke

When
August 8, 1:55 PM CST to 3:33 PM CST
Where
Cooke County, Gainesville
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
33.633, -97.150

Numerous streets flooded with several cars stranded in town.

Thunderstorm Wind, Dallas

When
August 8, 2:10 PM CST
Where
Dallas County, Garland
Measured
50 kt (58 mph) estimated sustained
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
32.917, -96.633

A tree was blown onto a car in an apartment complex.

Flash Flood, Dallas

When
August 8, 2:37 PM CST to 4:37 PM CST
Where
Dallas County, Dallas
Reported by
LAW ENFORCEMENT
Coordinates
32.767, -96.783

Flash Flood, Lampasas

When
August 8, 3:00 PM CST to 5:00 PM CST
Where
Lampasas County, 2 mi SW of Adamsville
Reported by
LAW ENFORCEMENT
Coordinates
31.283, -98.183

Simms Creek and roads around it were closed due to flooding.

Thunderstorm Wind, Somervell

When
August 8, 3:00 PM CST
Where
Somervell County, Nemo
Measured
50 kt (58 mph) estimated sustained
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
32.267, -97.667

Several metal barns, outbuildings, and fences were damaged. A sheriff's patrol car was damaged by a falling limb. Numerous trees were uprooted or broken off at their trunks.

Hail, Rains

When
August 8, 3:30 PM CST
Where
Rains County, 8 mi SSE of Emory
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.767, -95.700

Reported at the intersection of FM 779 and CR 2465.

Lightning, Hunt

When
August 8, 5:00 PM CST
Where
Hunt County, Caddo Mills
Property damage
$500
Reported by
NEWSPAPER
Coordinates
33.124, -96.085 (the zone’s center; the record gives no point)

A car was struck by lightning on Interstate 30. The lightning strike heavily damaged the car's electrical system.

Flash Flood, Hopkins

When
August 8, 6:00 PM CST to 8:00 PM CST
Where
Hopkins County, 11 mi NE of Sulphur Spgs
Reported by
GENERAL PUBLIC
Coordinates
33.250, -95.467

Roads under two feet of water.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471211, 5471212, 5471213, 5471214, 5471215, 5471216, 5471217, 5471268, 5471265, 5471267, 5471266.